Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS La Crosse, WI

July 23, 2022La Crosse County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2022, 3:23 PM CDT for La Crosse County, Wisconsin; Winona County, Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 3:23 PM CDT (20:23 UTC)
Expired
Jul 23, 2022, 4:00 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Winona County, MN, La Crosse County, WI

The radar

The La Crosse radar (KARX), 9 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:30 PM CDTTSTM WND GST 60French Island, WI
Jul 23, 3:33 PM CDTTORNADO1 Nnw Barre Mills, WIBRIEF TORNADO IN MAINLY MARSHLAND BUT DID CROSS COUNTY ROAD B
Jul 23, 3:37 PM CDTTSTM WND GST 422 E Onalaska, WIMESONET STATION GW0323 ONALASKA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS53 KARX 232023
SVRARX
MNC169-WIC063-232115-
/O.NEW.KARX.SV.W.0112.220723T2023Z-220723T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
323 PM CDT Sat Jul 23 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Central La Crosse County in west central Wisconsin...

* Until 415 PM CDT.

* At 323 PM CDT, a severe thunderstorm was located over La Crosse
  Airport, or near La Crescent, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  West Salem around 340 PM CDT.
  Bangor around 345 PM CDT.

Other locations impacted by this severe thunderstorm include The
Valley View Mall, Highway 162 And County E E, Rockland, County Roads
D E And E, County Roads M And W, Mindoro Cut and Dresbach.

People attending the La Crosse Interstate Fairgrounds should seek
safe shelter immediately!

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 270 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9136 4398 9143 4401 9091 4385 9091
TIME...MOT...LOC 2023Z 270DEG 30KT 4390 9128 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
3 follow-up statements
116 
WWUS53 KARX 232037
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
337 PM CDT Sat Jul 23 2022

MNC169-232046-
/O.CAN.KARX.SV.W.0112.000000T0000Z-220723T2115Z/
Winona MN-
337 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Wisconsin.

LAT...LON 4385 9127 4398 9133 4401 9091 4385 9091
TIME...MOT...LOC 2036Z 270DEG 30KT 4390 9112 

$$

WIC063-232115-
/O.CON.KARX.SV.W.0112.000000T0000Z-220723T2115Z/
La Crosse WI-
337 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL LA CROSSE COUNTY...

At 336 PM CDT, a severe thunderstorm was located over West Salem, or
7 miles northeast of La Crosse, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  West Salem around 340 PM CDT.
  Bangor around 345 PM CDT.

Other locations impacted by this severe thunderstorm include The
Valley View Mall, Highway 162 And County E E, Rockland, County Roads
D E And E, County Roads M And W, Mindoro Cut and Severson Coulee.

People attending the La Crosse Interstate Fairgrounds should seek
safe shelter immediately!

This includes Interstate 90 in Wisconsin between mile markers 2 and
20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9127 4398 9133 4401 9091 4385 9091
TIME...MOT...LOC 2036Z 270DEG 30KT 4390 9112 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
605 
WWUS53 KARX 232051
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
351 PM CDT Sat Jul 23 2022

WIC063-232115-
/O.CON.KARX.SV.W.0112.000000T0000Z-220723T2115Z/
La Crosse WI-
351 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EAST CENTRAL LA CROSSE COUNTY...

At 351 PM CDT, a severe thunderstorm was located over Bangor, or 7
miles southwest of Sparta, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central La Crosse County, including the following locations...
Mindoro Cut, Severson Coulee, Veterans Memorial Park, Highway 162 And
County E E, Rockland, County Roads D E And E and Burns.

People attending the La Crosse Interstate Fairgrounds should seek
safe shelter immediately!

This includes Interstate 90 in Wisconsin between mile markers 9 and
20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9113 4399 9112 4401 9091 4385 9091
TIME...MOT...LOC 2051Z 270DEG 30KT 4390 9094 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
199 
WWUS53 KARX 232100
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
400 PM CDT Sat Jul 23 2022

WIC063-232110-
/O.CAN.KARX.SV.W.0112.000000T0000Z-220723T2115Z/
La Crosse WI-
400 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LA CROSSE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Wisconsin.

LAT...LON 4385 9113 4399 9112 4401 9091 4385 9091
TIME...MOT...LOC 2058Z 270DEG 30KT 4390 9083 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
210 PM CDT Sat Jul 23 2022

.DISCUSSION...(This evening through Saturday)
Issued at 211 PM CDT Sat Jul 23 2022

Key Messages:

 - Threat for flooding tonight in the wake of this afternoon's
   strong to severe storms.

 - Cooler temperatures on deck for next week.

 - Rain chances return Tuesday, storms possible.

Possible Flooding Threat Tonight:

In the wake of this afternoon's strong to severe storms, flooding
could become a threat. If storms take up a training pattern, the
same locations could see multiple rounds of precipitation,
increasing their risk for flooding impacts. HREF has continued to
suggest a maximum rainfall axis along Interstate 90, though
depending on storm tracks, this location could shift. The max total
solution from HREF suggests that 5+ inches are possible, with some
areas possibly receiving upwards of 7 inches of rain. Probability
matched mean runs orient the axis similarly, but leans towards a 2-4
inch solution, with some spots of 5+ inches possible. Again, these
amounts and impacted locations could shift depending on how storms
orient themselves this afternoon into this evening. But with
training storms expected, lingering flooding is certainly a risk for
the overnight hours.

Cooler Next Week, Rain Chances Return Tuesday:

Cooler temperatures are on the way next week with highs in the upper
70s and lower 80s as the area settles into a northwest flow pattern.
The EC has been trending towards these cooler temperatures for the
past couple runs, adding to confidence. These highs would be a bit
below normal (around 5 degrees) for this time of year, but also a
nice respite from warmer temperatures we have seen this past week!

Precipitation chances return Tuesday as bits of shortwave energy and
a cold front move across the area. Still some timing and spatial
differences between ensemble and deterministic models, but in
general the precip looks to arrive in the afternoon to evening.
There are some thunderstorm chances associated with the showers,
though storm parameters are generally more favorable to the south of
the area. Higher CAPE values are to the south, but GEFS suggests a
20-40% chance of exceeding 1000 J/kg in the southern half of the
area. Timing of the front would impact if this instability can be
utilized in the development of storms, but peak time for CAPE values
appears to be Tuesday evening. More favorable deep layer shear is to
the west, which again, depending on timing, could be a contributor
to storm development in the west. GEFS suggests a 10-20% chance of
PWATs greater than 2 inches across the area, with higher values to
the south. Deterministic models come to a solution of about 1.5-1.75
inches across the area, which would help fuel storms and could
contribute to the potential for locally heavy rain. However, with
varying model solutions, not high confidence with that yet. Overall,
severe risk still appears low. As for rainfall totals, the EC
suggests a couple tenths with lower amounts towards the north,
though this will be more refined as the event nears.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jul 23 2022

Ongoing thunderstorms to the west will move into the area at the
beginning of the TAF period. When thunderstorms reach the
airports, expect deteriorated visibilities and lower ceilings.
Periods of MVFR conditions are expected with the storms. Winds
will also be gusty, particularly at KRST where gusts could be as
high as 50 kts. Showers and storms will linger into the late
evening at both sites before clearing out overnight. Ceilings
should remain lower overnight before skies become clearer tomorrow
morning. South/southeast winds will become more west/northwest and
less gusty overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030.

&&

DISCUSSION...Dahl
AVIATION...Dahl
Hazardous weather outlook, Jul 23, 4:07 AM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Sat Jul 23 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
407 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A potentially significant severe weather event has become
increasingly likely for this afternoon and evening. Damaging
winds in excess of 70 mph, large hail near 2", and heavy rainfall
are the main threats. Cannot rule out the possibility for
isolated tornadoes. Repeated rounds of heavy rain would increase
the threat for localized flash and urban flooding. There are some
questions on where the highest impacts may occur and this could
still shift north or south.

Afternoon and early evening heat indices around 100 are expected
this afternoon but mainly for areas south of highway 18 across
portions of northeast Iowa and far southwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms are possible Tuesday night into Wednesday. At this time,
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 23, 2:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     4 W PRESTON             43.67N 92.16W
07/23/2022  M49 MPH          FILLMORE           MN   AWOS

            REPORTED AT FILLMORE CO. AIRPORT

&&

SHEA
Local storm report, Jul 23, 2:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            AUSTIN                  43.67N 92.97W
07/23/2022                   MOWER              MN   BROADCAST MEDIA

            STREET FLOODING REPORTED

&&

SHEA
Local storm report, Jul 23, 2:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       3 W ROCHESTER           44.01N 92.54W
07/23/2022  M1.90 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 23, 2:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     2 N RUSHFORD            43.84N 91.75W
07/23/2022  E50 MPH          FILLMORE           MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 23, 3:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     NODINE                  43.90N 91.45W
07/23/2022  E45 MPH          WINONA             MN   PUBLIC

&&

SHEA
Local storm report, Jul 23, 3:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 W LEWISTON            43.98N 91.93W
07/23/2022                   WINONA             MN   EMERGENCY MNGR

            TREES BLOWN DOWN

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:35 AM CDTHeat AdvisoryARXGrant16 hr
Jul 23, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatARXLa Crosse, Vernon51 min
Jul 23, 3:30 PM CDTSevere Thunderstorm Warning Considerable damage threatARXMonroe, Vernon75 min
Jul 23, 3:50 PM CDTSevere Thunderstorm Warning Considerable damage threatARXCrawford, Richland, Vernon70 min
Jul 23, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatARXAdams, Juneau, Monroe77 min
Jul 23, 11:53 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted, Wabasha97 min
Jul 23, 12:29 PM CDTSevere Thunderstorm WarningARXDodge61 min
Jul 23, 1:05 PM CDTSevere Thunderstorm WarningARXOlmsted55 min
Jul 23, 1:22 PM CDTSevere Thunderstorm WarningARXMower63 min
Jul 23, 1:29 PM CDTSevere Thunderstorm WarningARXDodge28 min
Jul 23, 1:33 PM CDTTornado WarningARXOlmsted27 min
Jul 23, 2:03 PM CDTSevere Thunderstorm WarningARXOlmsted, Winona42 min
Jul 23, 2:06 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore69 min
Jul 23, 2:40 PM CDTSevere Thunderstorm WarningARXWinona50 min
Jul 23, 2:47 PM CDTSevere Thunderstorm WarningARXHouston43 min
Jul 23, 3:02 PM CDTTornado WarningARXHouston14 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.